Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 254, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 24, 1998, 11:28 AM CDT for Cedar County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 24, 1998, 11:28 AM CDT (16:28 UTC)
- Expired
- Sep 24, 1998, 2:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Cedar County, MO
The radar
The Springfield radar (KSGF), 68 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 241630 FFWSGF MOC039-241930- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1128 AM CDT THU SEP 24 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... CEDAR COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 230 PM CDT * AT 1125 AM...WEATHER SERVICE DOPPLER RADAR WAS INDICATING THUNDERSTORMS PRODUCING HEAVY RAINFALL. THESE STORMS WERE LOCATED ACROSS CEDAR COUNTY AND WERE MOVING SOUTHEAST AT 25 MPH. DOPPLER RADAR HAS ESTIMATED BETWEEN TWO AND TWO AND A HALF INCHES WITH THESE STORMS SO FAR THIS MORNING. * THE PRECIPITATION INTENSITY SHOULD BEGIN TO DIMINISH THROUGH THE EARLY AFTERNOON...HOWEVER ANY ADDITIONAL RAINFALL WILL ADD TO THE RUNOFF FLOODING PROBLEMS. AN ADDITIONAL QUARTER TO HALF INCH OF RAIN WILL BE POSSIBLE BEFORE ENDING EARLY THIS AFTERNOON. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY...EVEN TRUCKS. AVfOID FLOODED ROADWAYS AND LOW WATER CROSSINGS. LINDENBERG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 4:36 AM CDT, 6 hours 52 minutes earlier.
Area forecast discussion, Sep 24, 4:36 AM CDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 436 AM CDT THU SEP 24 1998 BASED ON 850-300 THICKNESS RECONFIGURED ZONES TO HAVE HIGHEST POP IN NRN ZONES/SE KS WITH LOWER POPS FURTHER S. TSRA/SHRA WILL MOVE ACROSS NRN ZONES AND THEN SHOULD TRACK SOUTHEAST ACROSS PORTIONS OF SOUTH CENTRAL MISSOURI. SS
In the hours before
Special weather statement, Sep 24, 10:24 AM CDT, 1 hour 4 minutes before
MOZ066-241730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1024 AM CDT THU SEP 24 1998 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE FOLLOWING COUNTY... ...IN WEST CENTRAL MISSOURI... NORTHERN VERNON UNTIL 225 PM A THUNDERSTORM COMPLEX FORMED AND MOVED ACROSS KANSAS INTO CENTRAL MISSOURI EARLY THIS MORNING AND PRODUCED OVER THREE INCHES OF RAIN ACROSS PORTIONS OF NORTHERN VERNON COUNTY. LIGHT TO MODERATE RAINFALL IS EXPECTED TO CONTINUE ACROSS THIS AREA INTO THE EARLY AFTERNOON WITH RUNOFF FLOODING CONTINUING THROUGH THE MID AFTERNOON. AN OBSERVER IN NORTHERN VERNON COUNTY WAS REPORTING MANY AREA DITCHES AND CREEKS NEAR BANK FULL AND SEVERAL LOW WATER CROSSING UNDER WATER. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. LINDENBERG
Special weather statement, Sep 24, 10:24 AM CDT, 1 hour 4 minutes before
MOZ066-241730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1024 AM CDT THU SEP 24 1998 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE FOLLOWING COUNTY... ...IN WEST CENTRAL MISSOURI... NORTHERN VERNON UNTIL 225 PM A THUNDERSTORM COMPLEX FORMED AND MOVED ACROSS KANSAS INTO CENTRAL MISSOURI EARLY THIS MORNING AND PRODUCED OVER THREE INCHES OF RAIN ACROSS PORTIONS OF NORTHERN VERNON COUNTY. LIGHT TO MODERATE RAINFALL IS EXPECTED TO CONTINUE ACROSS THIS AREA INTO THE EARLY AFTERNOON WITH RUNOFF FLOODING CONTINUING THROUGH THE MID AFTERNOON. AN OBSERVER IN NORTHERN VERNON COUNTY WAS REPORTING MANY AREA DITCHES AND CREEKS NEAR BANK FULL AND SEVERAL LOW WATER CROSSING UNDER WATER. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. LINDENBERG
Special weather statement, Sep 24, 11:20 AM CDT, 8 minutes before
MOZ066-241815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1120 AM CDT THU SEP 24 1998 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE FOLLOWING COUNTY... ...IN WEST CENTRAL MISSOURI... NORTHERN VERNON UNTIL 225 PM AT 1115 AM...WEATHER SERVICE DOPPLER RADAR CONTINUES TO SHOW LIGHT TO OCCASIONAL MODERATE RAIN CONTINUING ACROSS NORTHERN VERNON COUNTY. THE BACK EDGE OF THE RAIN WAS JUST TO THE NORTH OF THE AREA AND THE RAIN SHOULD BE ENDING ACROSS THE WARNED AREA BY 1230 PM. RUNOFF FLOODING FROM THE EARLIER HEAVY RAIN WILL LIKELY CONTINUE INTO THE MID AFTERNOON HOURS AND THE FLASH FLOOD WARNING WILL CONTINUE. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. THIS IS A DANGEROUS SITUATION. IF CAMPINNG...BE PREPARED TO MOVE TO HIGHER GROUND IMMEDIATELY SHOULD FLOODING DEVELOP. MOTORISTS SHOULD AVOID ALREADY FLOODED ROADS...INCLUDING LOW WATER CROSSINGS. LINDENBERG
Special weather statement, Sep 24, 11:20 AM CDT, 8 minutes before
MOZ066-241815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1120 AM CDT THU SEP 24 1998 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE FOLLOWING COUNTY... ...IN WEST CENTRAL MISSOURI... NORTHERN VERNON UNTIL 225 PM AT 1115 AM...WEATHER SERVICE DOPPLER RADAR CONTINUES TO SHOW LIGHT TO OCCASIONAL MODERATE RAIN CONTINUING ACROSS NORTHERN VERNON COUNTY. THE BACK EDGE OF THE RAIN WAS JUST TO THE NORTH OF THE AREA AND THE RAIN SHOULD BE ENDING ACROSS THE WARNED AREA BY 1230 PM. RUNOFF FLOODING FROM THE EARLIER HEAVY RAIN WILL LIKELY CONTINUE INTO THE MID AFTERNOON HOURS AND THE FLASH FLOOD WARNING WILL CONTINUE. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. THIS IS A DANGEROUS SITUATION. IF CAMPINNG...BE PREPARED TO MOVE TO HIGHER GROUND IMMEDIATELY SHOULD FLOODING DEVELOP. MOTORISTS SHOULD AVOID ALREADY FLOODED ROADS...INCLUDING LOW WATER CROSSINGS. LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 9:22 AM CDT | Flash Flood Warning | SGF | Vernon | 5 hr |
| Sep 24, 2:32 PM CDT | Flash Flood Warning | SGF | Vernon | 4 hr |
| Sep 24, 3:59 PM CDT | Flash Flood Warning | SGF | Greene | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.